Alert archive / North Carolina / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 4, NWS Wilmington, NC

January 27, 1996Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jan 27, 1996, 8:13 AM EST for Columbus County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 1996, 8:13 AM EST (13:13 UTC)
Expired
Jan 27, 1996, 9:00 AM EST
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Columbus County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1996-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1996-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 271314 RRA
SVRILM
NCC047-271400-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
813 AM EST SAT JAN 27 1996
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 AM EST
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...COLUMBUS COUNTY
 
DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF
BOLTON...MOVING TO THE NORTHEAST AT 50 MPH. THE STORM WILL PASS ACROSS
BOLTON BY 825 AM AND THEN DELCO BY 840 AM.
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 MPH TO OVER 100
MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY
DAMAGE MOBILE HOMES.:..SOMETIMES BUILDINGS. VERY LARGE HAIL CAN
INJURE ANYONE CAUGHT OUTSIDE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 27, 1:57 AM EST, 6 hours 16 minutes earlier.

Area forecast discussion, Jan 27, 1:57 AM EST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
152 AM EST SAT JAN 27 1996

CAE: CONT CURRENT TRENDS WITH MENTION OF CHC OF SVR. TEMPS ALREADY
IN THE LWR TO MID 60S ATTM AND EXPECT READINGS IN THE UPPER 60S TO
LWR 70S BEFORE FROPA. NO CHNGS TO REST OF FCST.

RAH: FCSTS LOOK GOOD.

DISC: SATL LOOPS AND LATEST LDS INDICATE STRNGEST TSTMS ACRS WRN AL
INTO NRN GA AND WRN SC... INTO RGN OF STRNG MOIST CONV PER ADAP.
SCT RW/TRW OUT AHEAD OF THIS AREA AND A FEW OFF WATERS... WHICH WL
AFFECT PTS OF CWA EARLY THIS AM. LATEST SFC ANAL COMPARED WITH MDLS
FOR 06Z FCST SHOWS ETA/NGM A LITTLE FAST WITH EWD PROGRESSION OF
CDFNT. AS A RESULT EXPECT STRNG TRW TO MOV INTO PEE DEE RGN ARND
DAYBREAK AND ALNG THE CST LATER THIS AM WITH FROPA EARLY AFTN. MDLS
REMAIN SIM IN STRNG MOIST CONV AHEAD OF SYS AND GOOD THETA-E RIDGE
FOR LOCALLY HEAVY RAINS... CAUSING MORE PROBS MUCH FARTHER N AND W
THAN HERE. LOWEST LI/S ARE MAINLY ACRS SRN/ERN SC. SPC KEEPS RGN IN
SLGT RISK TDAY AND WL NEED TO CONT HIGHLIGHT IN ZNS FOR THE CHC OF
WND DAMAGE... ESP WI STRNG H8 JET.

WITH TEMPS IN THE LWR TO MID 60S AT TIME... FCST HIGHS IN THE UPPER
60S TO LWR 70S LOOKS REASONABLE BEFORE FROPA. STRNG CAA BEHIND THIS
SYS WITH N WNDS ARND 10 MPH. MDLS INDICATE SLOWLY RISING THICKNESSES
THRU SUNDAY AND HIGHS WL REBOUND INTO THE UPPER 40S TO LWR 50S PER
GOING FCSTS.

CWF: CONT GALES FOR TDAY... WNDS SSE AT TIME WITH SEAS ARND 10 FT
OFF TWRS. WNDS WL BECOME SW THIS AFTN ... THEN NORTH TNIGHT. MAY
NEED SCA FOR A BRIEF PD AFT GALES ARE LOWERED THIS EVE.

ILM TU 072/031 048 910
FLO TU 070/029 051 900

SQI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 8:18 AM ESTSevere Thunderstorm WarningILMBladen27 min
Jan 27, 8:24 AM ESTSevere Thunderstorm WarningILMPender66 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.